Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 596, NWS Norman, OK

June 8, 2008Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 8, 2008, 6:56 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 6:56 PM CDT (23:56 UTC)
Expired
Jun 8, 2008, 7:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Alfalfa County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 14 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 082356
SVROUN
OKC003-053-090045-
/O.NEW.KOUN.SV.W.0596.080608T2356Z-080609T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA...
  CENTRAL ALFALFA COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF JET...MOVING NORTHEAST AT 33
  MPH. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 65 MPH ARE
  LIKELY.

* LOCATIONS IN THE WARNING INCLUDE GREAT SALT PLAINS LAKE...
  JEFFERSON...JET...MEDFORD...NASH AND WAKITA.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3699 9778 3673 9762 3656 9832 3672 9841
TIME...MOT...LOC 2356Z 245DEG 29KT 3668 9825

$$
WR
1 follow-up statement
000 
WWUS54 KOUN 090032
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SUN JUN 8 2008

OKC003-090042-
/O.CAN.KOUN.SV.W.0596.000000T0000Z-080609T0045Z/
ALFALFA OK-
732 PM CDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR CENTRAL
ALFALFA COUNTY...

LAT...LON 3673 9762 3663 9810 3685 9811 3687 9806
      3689 9803 3696 9785 3698 9782 3699 9779
TIME...MOT...LOC 0032Z 245DEG 29KT 3680 9792

$$

OKC053-090045-
/O.CON.KOUN.SV.W.0596.000000T0000Z-080609T0045Z/
GRANT OK-
732 PM CDT SUN JUN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN GRANT COUNTY...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF WAKITA...MOVING NORTHEAST AT 33
MPH.

* LOCATIONS IN THE WARNING INCLUDE JEFFERSON...MEDFORD...NASH AND
  WAKITA.

HAIL UP TO 1.5 INCHES IN DIAMETER IS LIKELY.

LAT...LON 3673 9762 3663 9810 3685 9811 3687 9806
      3689 9803 3696 9785 3698 9782 3699 9779
TIME...MOT...LOC 0032Z 245DEG 29KT 3680 9792

$$
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:19 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 8, 2:19 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT SUN JUN 8 2008

.DISCUSSION...

FRONT IS SLOWLY MOVING THROUGH NORTHWEST OKLAHOMA IN REGIONS WHERE
LAPSE RATES ARE MORE SUPPORTIVE FOR THUNDERSTORMS THAN FARTHER
EAST. STORMS WILL LIKELY FORM THIS AFTERNOON ALONG THE FRONT BUT
THROUGH THE EVENING THE EVOLUTION TO A VERY HEAVY RAIN PRODUCING
MCS IS EXPECTED. THE FLASH FLOOD WATCH REMAINS EFFECTIVE FOR
NORTHWEST AND NORTH CENTRAL OKLAHOMA. FLOODING RAINS ARE LIKELY IN
THE NORTH CENTRAL CONSIDERING THE WET CONDITIONS THERE.

THE FRONT WILL SLOWLY MOVE THROUGH OKLAHOMA MONDAY WITH SHOWERS
THEN CLOUDS IN THE AFTERMATH OF THE MCS. FURTHER SHOWERS AND
THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHERN OKLAHOMA
ALONG THE BOUNDARY. ONCE THE UPPER TROUGH CLEARS AND AFTER A FEW
HOT AND HUMID DAYS MID-WEEK...ANOTHER SIMILAR SYSTEM IS EXPECTED
LATE WEDNESDAY OR THURSDAY. ANOTHER MCS EVENT COULD BE SHAPING UP
FOR EARLY FRIDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  76  59  87 /  60  70  20   0
HOBART OK         65  78  59  89 /  60  50  10   0
WICHITA FALLS TX  71  81  64  90 /  40  60  30  10
GAGE OK           56  80  56  91 /  70  30   0  10
PONCA CITY OK     64  78  57  87 /  80  50  10   0
DURANT OK         73  84  67  88 /  20  60  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR OKZ004>015.

TX...NONE.
&&

99/99
Hazardous weather outlook, Jun 8, 11:45 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUN 8 2008

OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM
STILLWATER TO OKLAHOMA CITY TO LAWTON AND VERNON...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A STORM SYSTEM OVER THE NORTHERN AND CENTRAL ROCKIES WILL MOVE EAST
TODAY AND THEN ACROSS THE PLAINS LATE TONIGHT AND MONDAY.
MEANWHILE...A COLD FRONT WILL PUSH SLOWLY SOUTHEAST ACROSS NORTHWEST
OKLAHOMA THIS AFTERNOON.  MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THE FRONT BY MID AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 80S
TO LOWER 90S.  DEEP LAYER SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS...AND STORMS THAT FORM INITIALLY WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND MAYBE TORNADOES.

THUNDERSTORMS MAY QUICKLY TRANSITION INTO A LINE OF STORMS WHICH
WILL REDUCE THE THREAT OF TORNADOES.  BY LATE AFTERNOON OR EARLY
EVENING THUNDERSTORMS WILL BECOME MORE NUMEROUS AND EVENTUALLY
DEVELOP INTO AT LEAST ONE COMPLEX OF THUNDERSTORMS.  STORMS
PRODUCING HEAVY RAINFALL MAY PERSIST OVER LOCAL AREAS FOR PROLONGED
PERIODS OF TIME CREATING THE POTENTIAL OF FLASH FLOODING ACROSS
MAINLY NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG GUSTY SOUTH WINDS...WITH GUSTS TO 40 MPH AT TIMES...
WILL MAKE TRAVEL MORE DIFFICULT ON EAST AND WEST ROADS. THE
STRONGER WIND GUSTS ARE EXPECTED OVER WESTERN AND PARTS OF
CENTRAL OKLAHOMA AND WILL GRADUALLY DIMINISH DURING THE
MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS
THE AREA ON MONDAY AND PERSIST THROUGH MONDAY NIGHT AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH OKLAHOMA AND NORTH TEXAS. THE
SLIGHT RISK OF SEVERE THUNDERSTORMS WILL STILL EXIST ON MONDAY AND
MONDAY NIGHT...MAINLY SOUTH AND EAST OF A STILLWATER TO OKLAHOMA CITY
TO VERNON...TEXAS LINE.  AFTER A DRY DAY ON TUESDAY... STORM CHANCES
RETURN ON WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

In the hours before

Special weather statement, Jun 8, 5:49 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT SUN JUN 8 2008

OKZ014-082315-
ROGER MILLS OK-
549 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF DURHAM AT 549
PM CDT...MOVING NORTHEAST AT 35 MPH.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Local storm report, Jun 8, 6:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             SHATTUCK                36.28N 99.88W
06/08/2008  E1.00 INCH       ELLIS              OK   EMERGENCY MNGR

&&

TAYLOR
Local storm report, Jun 8, 6:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 W MUTUAL              36.23N 99.24W
06/08/2008  E2.00 INCH       WOODWARD           OK   PUBLIC

&&

TAYLOR
Local storm report, Jun 8, 6:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             CHEROKEE                36.75N 98.35W
06/08/2008  E0.75 INCH       ALFALFA            OK   LAW ENFORCEMENT

            TIME ESTIMATED.

&&

TAYLOR
Local storm report, Jun 8, 6:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     6 SE MUTUAL             36.17N 99.09W
06/08/2008  M60 MPH          WOODWARD           OK   MESONET

&&

TAYLOR
Local storm report, Jun 8, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     6 SE MUTUAL             36.17N 99.09W
06/08/2008  M72 MPH          WOODWARD           OK   MESONET

&&

TAYLOR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:51 AM CDTFlash Flood WatchOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 33 more37 hr
Jun 8, 9:43 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 18 more6 hr
Jun 8, 3:14 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward31 min
Jun 8, 3:40 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward50 min
Jun 8, 3:48 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills27 min
Jun 8, 4:00 PM CDTRiver Flood WarningOUNMajor, Woods, Woodward10 hr
Jun 8, 4:17 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward28 min
Jun 8, 4:18 PM CDTRiver Flood WarningOUNKingfisher, Logan64 hr
Jun 8, 4:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
Jun 8, 4:32 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward43 min
Jun 8, 4:35 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward40 min
Jun 8, 4:41 PM CDTRiver Flood WarningOUNGrant, Kay10 hr
Jun 8, 4:43 PM CDTRiver Flood WarningOUNGrant, Kay, Noble70 hr
Jun 8, 5:13 PM CDTTornado WarningOUNDewey, Ellis, Woodward32 min
Jun 8, 5:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
Jun 8, 5:15 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward45 min
Jun 8, 5:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant24 min
Jun 8, 5:44 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Jun 8, 5:47 PM CDTAreal Flood AdvisoryOUNAlfalfa, Woods, Woodward3 hr
Jun 8, 5:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods52 min
Jun 8, 5:59 PM CDTSevere Thunderstorm WarningOUNRoger Mills61 min
Jun 8, 6:04 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward56 min
Jun 8, 6:16 PM CDTAreal Flood AdvisoryOUNEllis, Woodward3 hr
Jun 8, 6:18 PM CDTTornado WarningOUNMajor, Woodward27 min
Jun 8, 6:41 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward49 min
Jun 8, 6:59 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.